Snorting Oxycodone: Side Effects and Dangers
Snorting OxyContin: Know the Risks
When the protective coating is removed, the drug is even more hazardous, causing side effects such as:
- A sudden drop in blood pressure.
- Slow or irregular breathing.
- Cardiac arrest and death.
Synthesized from an organic compound found in opium, oxycodone is a potent opioid drug that is used to treat moderately severe to severe pain. For people who suffer from chronic conditions like cancer or degenerative arthritis, oxycodone can allow optimal functioning and improve quality of life. But when the drug is abused, this controlled narcotic can quickly cause chemical dependence and addiction. Like other opiates, oxycodone can cause a fatal overdose when you ingest too much of the drug. Because of the dangers of abuse and overdose, oxycodone and the drugs that contain it are classified as Schedule II controlled substances.
The Dangers of Snorting (Insufflating) Oxycodone
Oxycodone is found in a number of commonly prescribed pain relievers, including Percocet, Percodan, Roxicet and OxyContin. The drug can be taken in tablet, capsule or liquid form, depending on the nature and extent of your pain. People who abuse oxycodone may grind up the tablets into a fine powder, which can be injected or snorted. Snorting, or insufflating, these drugs speeds up the effects of the narcotic on your central nervous system, producing a high that’s comparable to the intensity of heroin, according to the Partnership at Drugfree.org.
OxyContin, an extended-release form of oxycodone, is often snorted for its intense high. Available in doses ranging from 10 mg to 160 mg, OxyContin is prescribed to provide long-lasting pain relief. But when the timed-release coating is removed and the drug is crushed and snorted, OxyContin generates an immediate surge of euphoria. Snorting the drug allows rapid absorption through the mucous membranes of the nose, which augments the effects of the drug and exacerbates the danger of overdose and dependence.
*Snorting OxyContin: Know the Risks
OxyContin, a powerful sustained-release painkiller, is the most popular commercial form of oxycodone. The Center for Substance Abuse Research reports that since the drug entered the market in 1996, the incidence of abuse and the number of overdoses have continued to rise. When the protective coating is removed, the drug is even more hazardous, causing side effects such as:
- A sudden drop in blood pressure
- Slow or irregular breathing
- Cardiac arrest and death
If you drink alcohol or take other central nervous system depressants when you snort OxyContin, the chances of a deadly overdose increase exponentially.
Helping Someone Who’s Addicted to Oxycodone
If someone you love is snorting oxycodone, you may feel helpless, frustrated and scared. People who are addicted to opiates can have a high level of denial and may refuse to admit they have a problem. They might insist that they only use the drug recreationally, or that they’re in control of their drug use. But over time, repeated abuse of oxycodone will lead to physical dependence or addiction. Ask yourself the following questions to see if you or someone close to you is in danger of oxycodone dependence:
- Do you need larger doses of the drug to get the same pleasurable high?
- Do you experience nausea, headaches, chills, sweats, tremors or agitation when you can’t get access to the drug or you try to quit?
- Do you engage in unethical or illegal activities, like stealing money or forging prescriptions, in order to get the drug?
- Do you feel angry or defensive when people in your life tell you that you have a problem with oxycodone?
Oxycodone abuse is a serious problem that can jeopardize your health, your relationships, your finances and your future. The sooner you seek treatment in the best luxury inpatient oxycodone addiction treatment center, the greater your chances of making a full recovery. Call our trained addiction specialists if you’re ready to take the first steps toward a healthy new life.